Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 4, NWS Phoenix, AZ

September 4, 2007Imperial County, California

NWS Phoenix, AZ issued this flash flood warning at Sep 4, 2007, 3:24 PM PDT for Imperial County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2007, 3:24 PM PDT (22:24 UTC)
Expired
Sep 4, 2007, 5:30 PM PDT
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Imperial County, CA

The radar

The San Diego radar (KNKX), 94 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 4:30 PM PDTFLASH FLOODCoyote Wells, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 042228
FFWPSR
CAC025-050030-
/X.NEW.KPSR.FF.W.0004.070904T2224Z-070905T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
324 PM PDT TUE SEP 4 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA...
  THIS INCLUDES THE CITY OF OCOTILLO...

* UNTIL 530 PM PDT

* AT 318 PM PDT...NATIONAL WEATHER SERVICE RADAR INDICATED FLASH
  FLOODING LIKELY FROM THUNDERSTORMS WITH VERY HEAVY RAIN IN FAR
  SOUTHWEST IMPERIAL COUNTY INCLUDING OCOTILLO AND INTERSTATE 8
  THE THUNDERSTORMS WERE MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COYOTE WELLS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AND ROADS ALONG THE BANKS OF CREEKS AND
STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3268 11611 3286 11612 3296 11611 3294 11589
      3262 11588 3262 11607 3261 11610 3262 11612
      3266 11612
TIME...MOT...LOC 2224Z 298DEG 8KT 3273 11607

$$

ELLIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:10 PM PDT, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 4, 1:10 PM PDT, 2 hours 14 minutes before
AZZ020>028-CAZ030>033-050000-

AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
110 PM MST TUE SEP 4 2007

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL CONTINUE TO WEAKEN TODAY AS A STRONG
PACIFIC LOW PRESSURE SYSTEM MOVES INTO THE NORTHWEST UNITED STATES.
DRY CONDITIONS WILL CONTINUE OVER THE LOWER DESERT...WITH ONLY A
SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS OVER THE
HIGHER TERRAIN. TROPICAL STORM HENRIETTE WILL MOVE NORTH THROUGH THE
CENTRAL GULF OF CALIFORNIA WEDNESDAY...THEN WEAKEN AS IT MOVES OVER
SONORA MEXICO THURSDAY...AND OVER FAR SOUTHEAST ARIZONA THURSDAY
NIGHT INTO EARLY FRIDAY. AS THIS OCCURS...MOISTURE WILL BE ON THE
INCREASE...WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS MAINLY OVER
SOUTH-CENTRAL ARIZONA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...WITH
A SLIGHT CHANCE ON FRIDAY. DRIER AND WARMER WEATHER WILL RETURN TO
THE REGION SATURDAY THROUGH MONDAY.

&&

.SHORT TERM...
TODAY THROUGH THURSDAY...
MAJOR FORECAST CHALLENGE CENTERS ON DEGREE OF MOIST ADVECTION AND
PRECIP CHANCES WEDNESDAY AND THURSDAY AS WEAKENING HENRIETTE
APPROACHES THE FORECAST AREA.

RIDGE OF HIGH PRESSURE AT 500 MB LEVEL EXTENDS FROM SE CALIFORNIA
ACROSS FAR NORTHWEST ARIZONA TO SOUTHEAST UTAH THIS MORNING. 24 HR
500 MB HEIGHTS WERE DOWN 20 M ACROSS AZ THIS MORNING...WITH MUCH
MORE SIGNIFICANT HEIGHT FALLS OFF TO OUR NORTHWEST AS STRONG UPPER
LOW AND ASSOCIATED TROUGH MOVE ACROSS THE NORTHWEST UNITED STATES.
DEEP-LAYERED NORTHEAST FLOW PERSISTS IN THE 600-250 MB LAYER...AND
850-500 MB LAPSE RATE HAS INCREASED BY A COUPLE DEGREES C SINCE
YESTERDAY OVER PHOENIX...AND EVEN MORESO OVER TUCSON...AND...
COMBINED WITH WEAKENING RIDGE...SUPPORT A BETTER CHANCE FOR A FEW
STORMS TO AFFECT THE LOWER DESERT THIS EVENING.  HOWEVER...MOISTURE
IS STILL PALTRY...WITH 1000-700 MB MEAN MIXING RATIO ONLY 5 G/KG VIA
PHOENIX AND TUCSON SOUNDINGS...AND 850 MB DEW POINT WAS ONLY 2-3 C
ON PHX/TUS SOUNDINGS. YUMA SOUNDING WAS MUCH MORE MOIST BELOW 750 MB
LEVEL...WITH 7 G/KG 1000-700 MB MEAN MIXING RATIO AND 850 MB DEW
POINT OF 9 C...AND THE MOST MOIST AIR EXISTED IN THE LOWER 4KFT
WHERE A MOISTURE SEEP WAS OCCURRING IAW 15-20 KNOT SSE FLOW PER KYUX
VWP. SFC DEW POINTS WERE RUNNING 14-20 DEGREES HIGHER THAN YESTERDAY
AT THIS TIME (9 AM) AT IPL-YUM-BLH. UPDATED ZONES EARLIER THIS
MORNING TO NOTE MORE HUMID CONDITIONS OUT WEST...ESPECIALLY OVER AND
WEST OF LOWER COLORADO RIVER...AND TRIMMED A DEGREE OR TWO OFF
FORECAST HIGHS...THOUGH APPARENT TEMP WILL MAKE IT FEEL MORE
UNCOMFORTABLE TODAY AND YESTERDAY. ALL THINGS CONSIDERED...ANOTHER
HOT DAY ON TAP...WITH MAX TEMPS JUST A TAD BELOW HEAT ADVISORY
THRESHOLD.

FROM PREVIOUS DISCUSSION (WITH ONLY A FEW CHANGES)...
MOST OF THE MODELS...INCLUDING GFS AND NAM...ARE COMING INTO PRETTY
GOOD AGREEMENT REGARDING THE SCENARIO AROUND HURRICANE HENRIETTE...
AND SHE CAN BE CLEARLY SEEN ON IR IMAGERY JUST SOUTHEAST OF THE SRN
TIP OF BAJA CA. HURRICANE CENTER TRACK OF HENRIETTE IS SIMILAR TO
MODEL PROJECTIONS...WHICH WEAKEN THE STORM AND MOVE IT INTO THE
CENTRAL GULF OF CA BY WED AFTERNOON...WITH THE WEAKENING CIRCULATION
CENTER MOVING NEWD ACROSS SONORA MEXICO ON THURSDAY. IT APPEARS THAT
SERN AZ WILL SEE THE BRUNT OF THE PRECIPITATION ASSOCIATED WITH
HENRIETTE. CURRENT FORECASTS KEEP MOST SIGNIFICANT POPS AND
CLOUDINESS FOCUSED OVER OUR ERN CWA...MAINLY MARICOPA COUNTY
EASTWARD. CLOUDS AND POPS WILL BE UPRAMPING STEADILY OVER OUR ERN
CWA WEDNESDAY INTO THURSDAY...WITH OUR BEST CHANCES FOR SIGNIFICANT
RAIN THURSDAY AFTERNOON AND EVENING. AS THE MOISTURE INCREASES...
TEMPERATURES WILL DROP OFF NICELY AND WE SHOULD SEE HIGHS LOWER INTO
THE UPPER 90S BY THURSDAY...AT LEAST OVER THE SOUTH-CENTRAL DESERTS.
LESS CLOUDINESS AND WEATHER IS EXPECTED OVER THE FAR WESTERN DESERTS
AND SERN CA AND...AS SUCH...HIGHS WILL STAY IN THE LOWER RANGE OF
THE TRIPLE DIGITS.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH MONDAY...
FROM PREVIOUS DISCUSSION...PREDICTED REMNANT CIRCULATION FROM DYING
TROPICAL STORM HENRIETTE WILL CONTINUE TO MOVE ACROSS SOUTHEAST
AZ...AND PARTS OF SOUTH CENTRAL AZ THURSDAY NIGHT AND FRIDAY... WITH
POTENTIAL FOR HEAVY RAIN. THE HURRICANE CENTERS FORECAST TRACK OF
REMNANT HENRIETTE GETS SHIFTED TO THE EAST WITH EACH UPDATE.
THEREFORE...THE BEST COURSE OF ACTION IS TO CONTINUE THE INCREASING
CHANCE FOR SHOWERS AND POSSIBLE THUNDERSTORMS THURSDAY NIGHT...THEN
START TO DECREASE THE POPS AND CLOUDS FROM THE WEST FRIDAY EVENING
AS THE REMNANTS OF HENRIETTE MOVE EAST OF OUR AREA. CONTINUED DRYING
IS ON TAP SATURDAY INTO EARLY NEXT WEEK AS A WESTERLY FLOW ALOFT
MOVES INTO ARIZONA. AS SUCH POPS WILL DROP OFF QUITE A BIT...AND
HIGH TEMPERATURES WILL RISE...ESPECIALLY OVER THE WESTERN ZONES. BY
SUNDAY EVENING THE ONLY MENTION OF PRECIPITATION WILL BE A VERY
SLIGHT CHANCE FOR THUNDERSTORMS IN ZONE 24.

&&

.AVIATION...
SEPTEMBER 4 2010 UTC (SEPTEMBER 4 1310 MST)

LOW TO MID LEVEL MOISTURE INCREASE FROM THE SOUTH THIS PAST 24 HOURS
HAS LEAD TO INCREASING INSTABILITY OVER THE SOUTH-CENTRAL DESERTS.
ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHWEST
MARICOPA COUNTY (40-50NM SW OF KPHX) THROUGH 0000 UTC...WITH A
SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING CLOSER TO THE KPHX/KIWA
AIRFIELDS AFTER 0100 UTC. AS A MATTER OF FACT...GIVEN THE LOW LEVEL
INCREASE FROM SOUTHEAST CALIFORNIA TO SOUTHERN GILA COUNTY (ACROSS
OUR ENTIRE FORECAST AREA)...WE CANNOT RULE OUT THE SLIGHT CHANCE FOR
THUNDERSTORMS AT ANY OF THE FIVE TAF SITES. AT THIS TIME...
CONFIDENCE REMAINS LOW FOR DIRECT AIRFIELD IMPACT...SO WILL GO WITH
CB IN THE TAFS. WILL MONITOR CLOSELY AS AFTERNOON WEARS ON...AND
AMEND TAFS AS NECESSARY.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SEPTEMBER 4 1130 UTC (SEPTEMBER 4 0430 MST)

QUITE A BIT OF UNCERTAINTY IN THE FORECAST LATE WEDNESDAY THROUGH
FRIDAY DUE TO POSSIBLE IMPACTS FROM THE REMNANTS OF A TROPICAL
SYSTEM. AT THIS TIME...IT APPEARS THAT CLOUD COVER...RH VALUES...AND
PRECIPITATION CHANCES WILL BEGIN TO INCREASE ACROSS THE EASTERN HALF
OF THE FORECAST AREA /MARICOPA COUNTY EAST/ LATE WEDNESDAY... AND
REMAIN ELEVATED THROUGH FRIDAY...BUT THE BULK OF THE RAINFALL IS
EXPECTED TO IMPACT THE SOUTHEAST CORNER OF AZ. THE SYSTEM SHOULD BE
MOVING OFF TO THE EAST BY LATE FRIDAY. WEAK HIGH PRESSURE WILL BUILD
BACK OVER THE REGION OVER THE WEEKEND...RESULTING IN DECREASING RH
VALUES AND SLOWLY INCREASING TEMPERATURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...DG/CB
LONG TERM...CB/DG
AVIATION...WANEK
FIRE WX...INIGUEZ
Hazardous weather outlook, Sep 4, 6:34 AM PDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
634 AM MST TUE SEP 4 2007

AZZ022-023-027-028-050100-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
634 AM MST TUE SEP 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...WITH THE PRIMARY HAZARD BEING GUSTY WINDS TO OVER 40
MPH AS WELL AS BLOWING DUST AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN INFLUX OF TROPICAL MOISTURE FROM THE SOUTH WILL LEAD TO AN
INCREASED CHANCE FOR SHOWERS AND THUNDERSTORMS LATER WEDNESDAY
THROUGH EARLY FRIDAY. LOCALLY HEAVY RAINFALL AND FLASH FLOODING ARE
POSSIBLE WITH THE THUNDERSTORMS...AS WELL AS SOME BLOWING DUST AND
GUSTY WINDS TO 40 MPH. THE AIRMASS WILL START DRYING FROM THE WEST
FRIDAY EVENING...WITH A SIGNIFICANT DRYING TREND EXPECTED THROUGH THE
WEEKEND AND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-050100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
634 AM MST TUE SEP 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS...WITH THE PRIMARY HAZARD BEING LOCALLY HEAVY RAINFALL
AND GUSTY WINDS TO AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING TROPICAL MOISTURE FROM THE SOUTH WILL LEAD TO A GOOD
CHANCE FOR SHOWERS AND THUNDERSTORMS BEGINNING WEDNESDAY EVENING AND
CONTINUING THROUGH ABOUT FRIDAY. LOCALLY HEAVY RAINFALL AND FLASH
FLOODING ARE POSSIBLE WITH STRONGER STORMS...AND THERE ALSO COULD BE
GUSTY WINDS TO 40 MPH AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING.
CHANCES FOR THUNDERSTORMS WILL DECREASE THROUGHOUT THE WEEKEND AS
DRIER AIR BEGINS TO MOVE IN FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-050100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
634 AM MST TUE SEP 4 2007 /634 AM PDT TUE SEP 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS...WITH THE PRIMARY HAZARD BEING GUSTY WINDS TO OVER 45
MPH...AS WELL AS LOWERED VISIBILITY IN BLOWING DUST OR SAND. BRIEF
HEAVY RAIN IS ALSO POSSIBLE WITH STRONGER STORMS. STORMS ARE EXPECTED
TO BE VERY ISOLATED SHOULD THEY DEVELOP AT ALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IN INCREASE IN TROPICAL MOISTURE FROM THE SOUTH WILL LEAD TO
INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS...BEGINNING WEDNESDAY
AFTERNOON AND CONTINUING THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAIN
IS POSSIBLE WITH STRONGER STORMS...AS WELL AS GUSTY WINDS TO OVER 40
MPH AND LOW VISIBILITY IN BLOWING DUST. CHANCES FOR STORMS SHOULD
GENERALLY BE LESS THAN 30 PERCENT...WITH THE BEST THREAT BEING THE
AREA EAST OF THE LOWER COLORADO RIVER VALLEY.

A DRYING TREND WILL BEGIN FROM THE WEST FRIDAY AFTERNOON...LEADING TO
FEW IF ANY THUNDERSTORMS FROM SATURDAY AFTERNOON INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:20 PM PDTSevere Thunderstorm WarningPSRImperial55 min
Sep 4, 3:33 PM PDTDust Storm WarningPSR87 min
Sep 4, 3:48 PM PDTSevere Thunderstorm WarningPSRImperial57 min
Sep 4, 4:39 PM PDTFlash Flood WarningPSRImperial2 hr

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.